Home › Guides › PIP descriptors and points

Assessment

PIP descriptors and points: every activity, every score.

PIP descriptors are the statements the DWP uses to score how your condition affects 12 everyday activities. You need 8 points for the standard rate and 12 for the enhanced rate, counted separately for daily living and mobility (Social Security (Personal Independence Payment) Regulations 2013, Schedule 1 (as amended)). This guide lists every descriptor and its points, and explains the 50% rule and the reliability test that decide which one applies to you.

Neil Dhillon
By Neil Dhillon, former DWP decision makerUpdated · 20 minute readDescriptors: PIP Regulations 2013, Schedule 1; rates: GOV.UK, April 2026
1
Part 1 of 10

What are the PIP descriptors?

In short: PIP descriptors are statements describing different levels of difficulty with 12 everyday activities, each worth a set number of points. PIP looks at how your condition affects what you can do, not at your diagnosis.

PIP doesn’t look at your diagnosis. What matters is how your condition affects what you can actually do, day to day.

The Department for Work and Pensions (DWP) assesses this through 12 everyday activities, such as cooking, washing, getting dressed and moving around outside. Each activity has a set of descriptors: statements describing different levels of difficulty. Each descriptor carries a set number of points.

For preparing food, for example, one descriptor says you can cook a simple meal unaided (0 points). Another says you need supervision or assistance to cook (4 points). Another says you can’t prepare and cook food at all (8 points). The assessor picks the one descriptor that best matches you on most days.

The 12 activities split into two groups:

Daily living component (10 activities):

  1. Preparing food
  2. Taking nutrition
  3. Managing therapy or monitoring a health condition
  4. Washing and bathing
  5. Managing toilet needs or incontinence
  6. Dressing and undressing
  7. Communicating verbally
  8. Reading and understanding signs, symbols and words
  9. Engaging with other people face to face
  10. Making budgeting decisions

Mobility component (2 activities):

  1. Planning and following journeys
  2. Moving around

The activities and descriptors are set in law, in Schedule 1 of the PIP Regulations 2013. They have not changed for 2026. The independent Timms review of the PIP assessment is due to report in autumn 2026; until the law changes, the descriptors below are the ones used on your claim (more on that below).

2
Part 2 of 10

How the PIP points system works: 8 and 12 points

In short: You need 8 points for the standard rate and 12 for the enhanced rate, counted separately for daily living and mobility. In each activity only your single highest descriptor counts.

This is the part that trips a lot of people up.

You only score the highest descriptor that applies in each activity. If two descriptors apply to you in the same activity, you don’t get points for both; you get whichever scores more. If needing prompting to cook (2 points) and needing supervision to cook (4 points) both apply, you score 4 for that activity, not 6.

You add up points across different activities. Your daily living total is the sum of your highest descriptor in each of the 10 daily living activities. Your mobility total is the sum from the 2 mobility activities.

Daily living and mobility are scored separately. You could get the enhanced rate of daily living and nothing for mobility, or standard mobility and no daily living. The two totals are never combined.

ComponentStandard rateEnhanced rate
Daily living8 to 11 points12 or more points
Mobility8 to 11 points12 or more points

So the “8 points for PIP” people ask about is the minimum. Score 8 points across your daily living activities and you qualify for the standard rate of daily living; score 12 and you get the enhanced rate. The same applies separately for mobility. There is no extra rule about how many points must come from a single activity.

You can get one component, both, or neither. It depends entirely on your scores. To see where your answers land, use the PIP points calculator.

Source: Social Security (Personal Independence Payment) Regulations 2013, Schedule 1 (as amended).

3
Part 3 of 10

PIP payment rates for 2026/27

In short: From April 2026 the standard daily living rate is £76.70 a week and the enhanced rate £114.60; mobility pays £30.30 or £80.00. The most you can get is £194.60 a week (GOV.UK, benefit rates April 2026).

Here is what each award level pays from April 2026 (GOV.UK, benefit rates April 2026):

ComponentRateWeeklyEvery 4 weeks
Daily livingStandard£76.70£306.80
Daily livingEnhanced£114.60£458.40
MobilityStandard£30.30£121.20
MobilityEnhanced£80.00£320.00

If you qualify for the enhanced rate of both components you get £194.60 a week: £778.40 every four weeks, or about £10,119 a year.

PIP is tax-free. It isn’t affected by your income or savings, or by whether you work, and it doesn’t count towards the benefit cap. See GOV.UK: what you’ll get.

Work out what your award pays

Pick the rate you expect for each component and see the weekly, four-weekly and yearly amounts.

Open the rates calculator
4
Step 1 of 5

All 10 PIP daily living descriptors and points

In short: The 10 daily living activities run from preparing food to making budgeting decisions, and each is worth up to between 6 and 12 points. Find the descriptor that matches you on most days in each one.

Below is every daily living activity with its full set of descriptors and points, in the wording of Schedule 1 of the PIP Regulations 2013, with what each one looks like in practice and the evidence that supports it.

These tables are the most useful thing to understand before you fill in your PIP2 form, go to your assessment or challenge a decision. Many people are under-scored simply because they didn’t know which descriptors existed or how to match their difficulties to them.

Remember: you score only the single highest descriptor that applies to you in each activity.

1. Preparing food (up to 8 points)

This covers preparing and cooking a simple meal for one person from fresh ingredients. Think beans on toast or pasta with sauce, not a dinner party.

DescriptorPoints
a. Can prepare and cook a simple meal unaided0
b. Needs to use an aid or appliance to be able to either prepare or cook a simple meal2
c. Cannot cook a simple meal using a conventional cooker but is able to do so using a microwave2
d. Needs prompting to be able to either prepare or cook a simple meal2
e. Needs supervision or assistance to either prepare or cook a simple meal4
f. Cannot prepare and cook food8

What this looks like in practice: If you burn food because you forget it is cooking, or you can’t safely use a hob because of tremors or dizziness, you should score here. If the only way you can cook is by microwave because a conventional cooker is unsafe for you, that is descriptor c. If someone has to be in the kitchen with you to keep you safe, that is descriptor e.

Evidence tip: A letter from an occupational therapist about kitchen hazards, or a GP letter about memory or concentration problems that affect cooking safely, supports a higher descriptor.

2. Taking nutrition (up to 10 points)

This is about eating and drinking: getting food and drink into your mouth, not preparing it.

DescriptorPoints
a. Can take nutrition unaided0
b. Needs either an aid or appliance to be able to take nutrition, or supervision to be able to take nutrition, or assistance to be able to cut up food2
c. Needs a therapeutic source to be able to take nutrition2
d. Needs prompting to be able to take nutrition4
e. Needs assistance to be able to manage a therapeutic source to take nutrition6
f. Cannot convey food and drink to their mouth and needs another person to do so10

What this looks like in practice: If you need adapted cutlery because of grip problems, that is descriptor b. If you have an eating disorder and need reminding to eat, that is descriptor d. If you are fed through a tube and need someone to help manage it, that is descriptor e.

Evidence tip: Letters from a dietitian, occupational therapy reports, or evidence from mental health professionals about eating are particularly useful.

3. Managing therapy or monitoring a health condition (up to 8 points)

This covers taking medication, managing treatment at home (such as dialysis, physiotherapy exercises or stoma care) and monitoring your symptoms.

DescriptorPoints
a. Either does not receive medication or therapy or need to monitor a health condition, or can manage medication or therapy or monitor a health condition unaided0
b. Needs either to use an aid or appliance to be able to manage medication, or supervision, prompting or assistance to be able to manage medication or monitor a health condition1
c. Needs supervision, prompting or assistance to be able to manage therapy that takes no more than 3.5 hours a week2
d. Needs supervision, prompting or assistance to be able to manage therapy that takes more than 3.5 but no more than 7 hours a week4
e. Needs supervision, prompting or assistance to be able to manage therapy that takes more than 7 but no more than 14 hours a week6
f. Needs supervision, prompting or assistance to be able to manage therapy that takes more than 14 hours a week8

What this looks like in practice: If someone has to remind you to take your tablets, that is descriptor c. If you need help with daily physiotherapy and wound care that together take more than 3.5 hours a week, that could be descriptor e. The time thresholds matter here, so keep a log.

Evidence tip: A therapy schedule from your physiotherapist or nurse showing how long treatments take is strong evidence. Keep a weekly diary of the time each therapy takes.

4. Washing and bathing (up to 8 points)

This means getting in and out of an unadapted bath or shower and washing your whole body, including your hair.

DescriptorPoints
a. Can wash and bathe unaided0
b. Needs to use an aid or appliance to be able to wash or bathe2
c. Needs supervision or prompting to be able to wash or bathe2
d. Needs assistance to be able to wash either their hair or body below the waist2
e. Needs assistance to be able to get in or out of a bath or shower3
f. Needs assistance to be able to wash their body between the shoulders and waist4
g. Cannot wash and bathe at all and needs another person to wash their entire body8

What this looks like in practice: Using a shower stool or grab rails counts as an aid (descriptor b). If your partner has to help you wash your lower body because you can’t bend safely, that is descriptor d. If you need someone to physically help you in and out of the bath, that is descriptor e.

Evidence tip: An occupational therapy assessment of your bathroom, especially one recommending adaptations, supports scoring here. Photographs of the aids you use can help too.

5. Managing toilet needs or incontinence (up to 8 points)

This covers getting on and off the toilet, cleaning yourself afterwards, and managing incontinence.

DescriptorPoints
a. Can manage toilet needs or incontinence unaided0
b. Needs to use an aid or appliance to be able to manage toilet needs or incontinence2
c. Needs supervision or prompting to be able to manage toilet needs2
d. Needs assistance to be able to manage toilet needs4
e. Needs assistance to be able to manage incontinence of either bladder or bowel6
f. Needs assistance to be able to manage incontinence of both bladder and bowel8

What this looks like in practice: If you use incontinence pads, that is an aid (descriptor b). If someone has to help clean you after using the toilet because you can’t reach, that is descriptor d. Needing help to manage both bladder and bowel incontinence is descriptor f.

Evidence tip: Letters from a continence nurse or urology specialist carry weight. If you use pads or a catheter, evidence from whoever supplies them is useful.

Check your PIP points score

Score yourself across all twelve activities, daily living and mobility, against the descriptors on this page.

Open the points calculator

6. Dressing and undressing (up to 8 points)

This covers putting on and taking off clothes, including fastenings such as buttons and zips.

DescriptorPoints
a. Can dress and undress unaided0
b. Needs to use an aid or appliance to be able to dress or undress2
c. Needs either prompting to be able to dress, undress or determine appropriate circumstances for remaining clothed, or prompting or assistance to be able to select appropriate clothing2
d. Needs assistance to be able to dress or undress their lower body2
e. Needs assistance to be able to dress or undress their upper body4
f. Cannot dress or undress at all8

What this looks like in practice: A long-handled shoe horn, or Velcro instead of buttons, counts as an aid (descriptor b). If your partner has to help you put on trousers and socks because bending causes severe pain, that is descriptor c.

Evidence tip: Occupational therapy reports that mention dressing, or physiotherapy records showing restricted movement, support this activity.

7. Communicating verbally (up to 12 points)

This is about speaking to people and understanding what they say back.

DescriptorPoints
a. Can express and understand verbal information unaided0
b. Needs to use an aid or appliance to be able to speak or hear2
c. Needs communication support to be able to express or understand complex verbal information4
d. Needs communication support to be able to express or understand basic verbal information8
e. Cannot express or understand verbal information at all even with communication support12

What this looks like in practice: Hearing aids count as an aid (descriptor b). If you need someone to explain complex information, such as what a doctor has said, that is descriptor c. This activity also covers speech and understanding difficulties caused by conditions such as stroke, autism or severe anxiety.

Evidence tip: Speech and language therapy reports, audiology assessments, or reports from mental health professionals about communication are the key evidence here.

8. Reading and understanding signs, symbols and words (up to 8 points)

This covers reading and understanding written information, such as signs, labels and letters.

DescriptorPoints
a. Can read and understand basic and complex written information either unaided or using spectacles or contact lenses0
b. Needs to use an aid or appliance, other than spectacles or contact lenses, to be able to read or understand either basic or complex written information2
c. Needs prompting to be able to read or understand complex written information2
d. Needs prompting to be able to read or understand basic written information4
e. Cannot read or understand signs, symbols or words at all8

What this looks like in practice: If you use a magnifier or a screen reader, that is descriptor b. If someone has to explain letters from the DWP or your bank because you can’t understand them, that could be descriptor c or d. This is not only about eyesight: it also covers cognitive difficulties, learning disabilities and literacy.

Evidence tip: Reports from an educational psychologist, a sight loss specialist or a learning disability assessment can decide this descriptor.

9. Engaging with other people face to face (up to 8 points)

This covers being with other people face to face: interacting with them appropriately, understanding body language, and establishing relationships. Those three parts come from the definition of engaging socially in Schedule 1 of the PIP Regulations 2013.

DescriptorPoints
a. Can engage with other people unaided0
b. Needs prompting to be able to engage with other people2
c. Needs social support to be able to engage with other people4
d. Cannot engage with other people due to such engagement causing either overwhelming psychological distress to the claimant, or the claimant to exhibit behaviour which would result in a substantial risk of harm to the claimant or another person8

What this looks like in practice: If you need encouragement from a family member before answering the door or going to appointments, that is prompting (descriptor b). Social support (descriptor c) means needing someone trained or experienced, such as a support worker or a family member who knows how to help, to be with you. If you can’t engage with people at all because it causes overwhelming distress or puts you or others at risk, that is descriptor d.

Evidence tip: Community psychiatric nurse notes, psychologist reports, or statements from support workers who have seen your difficulties are ideal. A letter from someone who regularly comes to appointments with you is valuable too.

10. Making budgeting decisions (up to 6 points)

This covers managing money, from buying something in a shop to paying bills and planning ahead.

DescriptorPoints
a. Can manage complex budgeting decisions unaided0
b. Needs prompting or assistance to be able to make complex budgeting decisions2
c. Needs prompting or assistance to be able to make simple budgeting decisions4
d. Cannot make any budgeting decisions at all6

What this looks like in practice: Complex budgeting means paying bills, managing a bank account or planning a month’s spending. Simple budgeting means everyday purchases: knowing what something costs and whether you can afford it. If a family member handles all your money because you can’t manage even simple decisions, that is descriptor d.

Evidence tip: Evidence from a DWP appointee if someone manages your benefits, or an assessment of your capacity from a social worker or psychologist, supports the higher descriptors.

Source: Social Security (Personal Independence Payment) Regulations 2013, Schedule 1 (as amended).

Written for youMandatory reconsideration letter, £49Point by point against your decision letter and the assessor’s report, descriptor by descriptor, within 48 hours. Reviewed by Neil, a former DWP decision maker. Never a percentage of your backpay.
See how it works
5
Step 2 of 5

Both PIP mobility descriptors and points

In short: Mobility has two activities, planning and following journeys and moving around, each worth up to 12 points. One activity alone can reach the enhanced rate.

The mobility component has just two activities, but each is worth up to 12 points, so a single activity can take you straight to the enhanced rate.

11. Planning and following journeys (up to 12 points)

This is not only about physical movement. It covers your ability to plan a route and follow it, including the psychological side of travelling.

DescriptorPoints
a. Can plan and follow the route of a journey unaided0
b. Needs prompting to be able to undertake any journey to avoid overwhelming psychological distress to the claimant4
c. For reasons other than psychological distress, cannot plan the route of a journey8
d. For reasons other than psychological distress, cannot follow the route of an unfamiliar journey without another person, assistance dog or orientation aid10
e. Cannot undertake any journey because it would cause overwhelming psychological distress to the claimant10
f. For reasons other than psychological distress, cannot follow the route of a familiar journey without another person, an assistance dog or an orientation aid12

What this looks like in practice: If severe anxiety makes leaving the house overwhelming but you can manage with someone encouraging you, that is descriptor b. If you can’t find your way to unfamiliar places without someone guiding you, because of a sight impairment, a learning disability or a cognitive condition, that is descriptor d. If you can’t follow even a familiar route, such as to your local shop, without someone with you, that is descriptor f, the maximum 12 points.

Psychological distress counts for this activity. Descriptors b and e are about it directly; c, d and f cover difficulties for other reasons. Make sure your evidence says which applies to you.

Evidence tip: Letters from your GP or psychiatrist about agoraphobia, anxiety or cognitive difficulties that stop you travelling alone are valuable. If you have a bus pass but never use it, explain why. Evidence that you only leave the house when someone is with you speaks volumes.

12. Moving around (up to 12 points)

This measures how far you can stand and then move, outdoors on a normal surface such as a pavement.

DescriptorPoints
a. Can stand and then move more than 200 metres, either aided or unaided0
b. Can stand and then move more than 50 metres but no more than 200 metres, either aided or unaided4
c. Can stand and then move unaided more than 20 metres but no more than 50 metres8
d. Can stand and then move using an aid or appliance more than 20 metres but no more than 50 metres10
e. Can stand and then move more than 1 metre but no more than 20 metres, either aided or unaided12
f. Cannot, either aided or unaided, either stand, or move more than 1 metre12

What this looks like in practice: The test is to stand and then move. Moving from standing into a wheelchair doesn’t count as covering that distance. If you use a walking stick and can manage 40 metres before you have to stop, that is descriptor d. What matters is whether you can do it safely, repeatedly and in a reasonable time (see the reliability test below).

Evidence tip: A physiotherapy assessment recording your walking distance is strong evidence; include the results of any timed walking test. Note whether you need rest breaks and how long they last. An Upper Tribunal decision (UA-2024-000516-PIP) held that rest time before you start to walk may count towards whether you can do it in a reasonable time.

Source: Social Security (Personal Independence Payment) Regulations 2013, Schedule 1 (as amended).

Check the moving around activity

Work through how far you can stand and then move, and which descriptor that points to, before you describe it on your form or in an appeal.

Open the moving around checker
6
Step 3 of 5

Fluctuating conditions: the 50% rule

In short: A descriptor applies if it describes you on more than half the days over a 12-month period. Describe how you are on most days, not your best days.

Many conditions don’t affect you the same way every day. You might cook safely on Monday but burn yourself on Wednesday, or walk 100 metres on a good day but barely 20 on a bad one.

PIP deals with this through what is often called the 50% rule, set out in regulation 7 of the PIP Regulations 2013.

A descriptor applies if it describes your situation on more than 50% of days over a 12-month period. That period is the 3 months before the date of the decision and the 9 months after it, matching PIP’s qualifying period and prospective test.

Step by step:

  1. For each activity, the assessor looks at which descriptor applies to you on most days.
  2. Most days means more than half the days in that 12-month period.
  3. If one descriptor applies on more than half the days, that is your descriptor.
  4. If more than one applies on more than half the days, you get the one with the highest points.
  5. If no single descriptor applies on more than half the days but several together do, the one that applies most often is chosen.

So don’t describe your best days on your PIP form. Describe how things are on most days, and explain the range: how bad your worst days are, how often they happen, and what you can manage on an average day compared with a good one.

Source: Citizens Advice: how the DWP makes a decision on PIP; Social Security (Personal Independence Payment) Regulations 2013, Schedule 1 (as amended), regulation 7.

Keep a symptom diary

A record of your good and bad days shows how often each descriptor applies, which is exactly what the 50% rule asks.

Open the symptom diary
7
Step 4 of 5

The reliability test: safely, repeatedly and in a reasonable time

In short: You only count as able to do an activity if you can do it safely, to an acceptable standard, repeatedly and in a reasonable time. Fail any one and a higher-scoring descriptor should apply.

This is one of the most important and most misunderstood parts of the PIP assessment, and one of the commonest reasons people are under-scored. They can technically do something, but not reliably. Saying “I can cook” without mentioning that it takes 90 minutes and leaves you exhausted for the rest of the day gives the assessor the wrong picture.

Under regulation 4(2A) of the PIP Regulations 2013, you only count as able to do an activity at a given level if you can do it:

1. Safely: in a way that is unlikely to cause harm to you or anyone else, during or after the activity. If cooking risks burns because of tremors, that is not safe. If walking causes falls, that is not safe.

2. To an acceptable standard: the result is reasonable. Cooking a meal that is inedible because you can’t judge the ingredients is not cooking to an acceptable standard. Pain and fatigue are relevant here.

3. Repeatedly: as often as is reasonably needed in a day. Could you cook breakfast, lunch and dinner, or only one meal? If cooking one meal exhausts you so much that you can’t prepare anything else that day, you can’t do it repeatedly. The knock-on effect matters too: if walking to the shop leaves you unable to cook when you get home, say so.

4. In a reasonable time: no more than twice as long as someone without your condition would take. If it takes you more than twice as long, the descriptor for doing it unaided should not apply.

If you can’t meet any one of these four tests, you should be treated as unable to do that activity at that level, and a higher-scoring descriptor should apply.

Here is an example. Say you have rheumatoid arthritis. You can physically get dressed, but:

  • it takes you more than twice as long as it would take someone without your condition, which fails the reasonable time test;
  • doing up buttons causes severe pain, which fails the acceptable standard test;
  • you can only manage it once and couldn’t change again later in the day, which fails the repeatedly test.

You should score points for dressing even though you can technically dress yourself. To check each activity against the four tests, use our free PIP reliability test.

Source: Social Security (Personal Independence Payment) Regulations 2013, Schedule 1 (as amended), regulation 4(2A) and 4(4).

Take the PIP reliability test

Check any activity against the four tests: safely, to an acceptable standard, repeatedly and in a reasonable time. It shows where a higher descriptor should apply.

Open the reliability test
8
Part 8 of 10

Is the PIP four-point rule happening? No

In short: No. The proposed rule that you must score at least 4 points in one daily living activity was removed in July 2025 and does not apply. The 8 and 12 point thresholds are unchanged.

You may have read that from November 2026 you will need at least 4 points in a single daily living activity to get the daily living component. That is out of date.

The four-point rule does not apply. It was proposed in the Universal Credit and Personal Independence Payment Bill and removed in July 2025. No such rule applies to new claims, reviews or appeals. You still qualify with 8 points in total for the standard rate and 12 for the enhanced rate, however those points add up across the activities.

That means four activities scoring 2 points each still give you 8 points and the standard rate of daily living, exactly as before. The mobility component was never part of the proposal.

The Timms review. Separately, an independent review of the PIP assessment, led by the Minister for Social Security and Disability, Sir Stephen Timms, is due to report in autumn 2026. It could recommend changes to the assessment, but any change would need to be made in law first. Until then your claim, review or appeal is decided under the descriptors on this page.

Source: GOV.UK: the Timms review; PIPAppeal facts, checked 2026-10-28.

9
Step 5 of 5

How to work out your own PIP score

In short: Go through all 12 activities, pick the descriptor that fits you on most days, apply the reliability test, then add daily living and mobility up separately against the 8 and 12 point thresholds.

Before your assessment, or before you challenge a decision, it is worth working through each activity yourself.

  1. Go through each of the 12 activities. For each one, find the descriptor that best matches you on most days (more than half the time).
  2. Apply the reliability test. Can you do it safely, to an acceptable standard, as often as you need to, and in a reasonable time? If not, move to the next descriptor up.
  3. Write down your highest descriptor for each activity and why it applies: what happens when you try, what goes wrong, what help you need.
  4. Add up daily living (activities 1 to 10) separately from mobility (activities 11 and 12).
  5. Check your totals against the table below.
  6. Gather evidence for each descriptor. The strongest comes from professionals who know how your condition affects you day to day: GPs, consultants, occupational therapists, physiotherapists, community psychiatric nurses and social workers. Our PIP evidence guide explains what to ask for.
Your scoreWhat you get
Daily living: 0 to 7 pointsNo daily living component
Daily living: 8 to 11 pointsStandard rate (£76.70 a week)
Daily living: 12 or more pointsEnhanced rate (£114.60 a week)
Mobility: 0 to 7 pointsNo mobility component
Mobility: 8 to 11 pointsStandard rate (£30.30 a week)
Mobility: 12 or more pointsEnhanced rate (£80.00 a week)

Rates: GOV.UK, benefit rates April 2026.

Don’t understate your difficulties. The most common mistake is being too optimistic about what you can manage. Describe your worst days, what happens when you try, and what it costs you afterwards. If you have an assessment coming up, our PIP assessment guide covers what the assessor asks for each activity.

Check your PIP points score

Score yourself across all twelve activities, daily living and mobility, against the descriptors on this page.

Open the points calculator
10
Part 10 of 10

Scored yourself but the DWP gave you fewer points?

In short: Ask for a mandatory reconsideration within 1 month of the date on your decision letter, naming each descriptor you think is wrong. If that fails, 67% of PIP appeals decided at a tribunal hearing are won.

If your own score is higher than the DWP’s, the decision can be challenged. Your decision letter lists the points you were given for each activity, so you can see exactly where you and the DWP disagree.

First you ask for a mandatory reconsideration, within 1 month from the date on the decision letter (late requests up to 13 months with a reason). Say which descriptors you think are wrong, which ones should apply, and the evidence for each. 25.2% of reconsiderations change the award, and they typically take 8 to 12 (typical; DWP, 2026).

If that fails, you can appeal to an independent tribunal, within 1 month from the date on the mandatory reconsideration notice (late up to 13 months with a reason). 67% of PIP appeals decided at a hearing go the claimant’s way. That is a pattern, not your chance: your evidence and how clearly it is put decide your case.

Sources: DWP Stat-Xplore to July 2026; Ministry of Justice Tribunal Statistics Quarterly, April to June 2026.

Our PIP appeal guide walks through both stages, and the PIP refused guide covers what to do first.

Written for youTribunal appeal letter, £49A written submission for the First-tier Tribunal, built around your descriptors and evidence, within 48 hours. Reviewed by Neil, a former DWP decision maker. We don’t take a percentage; you keep 100% of your backpay.
See how it works

Timeline

How long a PIP appeal takes, stage by stage.

Your points are set at the decision and can be put right at each stage after it. Here is where the descriptors come in along the way.

Stage 1
When it arrivesPIP2 form. Match each answer to a descriptor, on most days.
Stage 2
Before the decisionAssessment. The assessor proposes a descriptor for each activity.
Stage 3
Typically 3 to 6 months from claimingDecision letter. Lists your points for every activity.
Stage 4
Within 1 monthReconsideration requested. Name each descriptor you think is wrong and why.
Stage 5
8 to 12 weeksReconsideration decision. 25.2% change the award.
Stage 6
36 weeks on averageThe hearing. 67% of decided PIP hearings are won.

Waits and rates: DWP Stat-Xplore to July 2026; Ministry of Justice Tribunal Statistics Quarterly, April to June 2026. They vary by region and by case. See the PIP appeal timeline tool for your own dates.

Questions

PIP descriptors and points: your questions.

PIP has 12 activities: 10 for daily living (preparing food, taking nutrition, managing therapy or monitoring a health condition, washing and bathing, managing toilet needs, dressing and undressing, communicating verbally, reading and understanding signs and words, engaging with other people face to face, and making budgeting decisions) and 2 for mobility (planning and following journeys, and moving around). Each has several descriptors worth from 0 up to 12 points.

You need at least 8 points for the standard rate and 12 for the enhanced rate. The thresholds apply separately to daily living (activities 1 to 10) and mobility (activities 11 and 12). There is no requirement to score a minimum in any single activity (Social Security (Personal Independence Payment) Regulations 2013, Schedule 1 (as amended)).

No. The proposed rule that you would need at least 4 points in one daily living activity was in the Universal Credit and Personal Independence Payment Bill and was removed in July 2025. No such rule applies. Eight points in total still gives you the standard rate, however they add up.

By the 50% rule. A descriptor applies if it describes you on more than half the days over a 12-month period. If your condition varies, describe how you are on most days, not your best days. If no single descriptor applies more than half the time but several together do, the one that applies most often is chosen.

It means you can do the activity safely, to an acceptable standard, repeatedly (as often as you need to in a day) and in a reasonable time (no more than twice as long as someone without your condition). If you fail any one of these, you should be treated as unable to do the activity at that level. You can check each activity with our PIP reliability test.

Yes. Needing an aid or appliance usually scores at least 1 or 2 points in that activity, so using one can add to your score rather than reduce it. The DWP also considers aids you could reasonably be expected to use, such as a shower stool or adapted cutlery, even if you don’t use them yet.

The strongest evidence comes from professionals who understand how your condition affects you day to day, not just your diagnosis: occupational therapists, physiotherapists, community psychiatric nurses, psychologists and specialist consultants. Ask them to describe how your condition affects specific activities rather than listing your conditions.

From April 2026 the standard daily living rate is £76.70 a week and the enhanced rate £114.60. Standard mobility is £30.30 and enhanced mobility £80.00. The most you can get, with both components at the enhanced rate, is £194.60 a week, or £778.40 every four weeks (GOV.UK, benefit rates April 2026).

Yes. The two components are scored separately and never combined. You can get either one, both or neither, depending on your points in each.

Ask for a mandatory reconsideration within 1 month of the date on your decision letter, naming each descriptor you think is wrong and the evidence for it. If that fails, you can appeal to an independent tribunal; 67% of PIP appeals decided at a hearing are won (Ministry of Justice, Tribunal Statistics Quarterly, April to June 2026). For questions about your claim, the PIP enquiry line is 0800 121 4433.

Scored higher than the DWP? Put it in writing.

Upload your decision letter for a free case review by the team, with Neil’s eye over it. If you go ahead, your reconsideration or tribunal letter is written for you, descriptor by descriptor, for a flat £49. Never a percentage of your backpay.

Mandatory reconsideration letter £49Point by point against your decision letter, within 48 hours
Tribunal appeal letter £49A written submission for the First-tier Tribunal
Tribunal Prep Pack £14What to expect and how to answer, for the hearing itself

PIPAppeal is a letter-drafting service, not a law firm. It isn’t regulated by a legal body and doesn’t represent claimants at hearings. The DWP decides your claim and the tribunal decides your appeal.

Sources: Social Security (Personal Independence Payment) Regulations 2013, Schedule 1 (as amended) · GOV.UK, benefit rates April 2026 · DWP Stat-Xplore to July 2026; Ministry of Justice Tribunal Statistics Quarterly, April to June 2026 · Citizens Advice, how PIP decisions are made · GOV.UK, the Timms review · Upper Tribunal decision UA-2024-000516-PIP.

Last reviewed